My mom is 82 almost 83 years old and she caught C-Diff and they put her on antibiotics for 10 days she had been off for less than one week and she started loosing her appetite and feeling weak again. When she went to the hospital she could not talk she was so weak. At the hospital they said she would have to be on meds for 6 to 10 weeks. All I want to know is how long she should be on meds to get rid of this deadly bacteria infection?
My mom is 87. She had C-diff in the hospital, after receiving antibiotics for a suspected bladder infection. (She had just had a knee operation). They didn't catch that she had C-diff for two weeks. The docs at the rehab center diagnosed it.
The Flagyl they gave her made her very sick, and did not control the C-diff very well. It rebounded after she stopped the Flagyl. I did some research and found out patients are often started with Flagyl, then put on Vancomycin if necessary. Vancomycin is a much stronger (and much more expensive) medication, but this is what your mom should be on to get rid of C-diff. These antibiotics cause die-off reactions that can be very severe. As the bacteria dies, it releases toxins into the body.
I asked my nutritionist what might help my mom, and did more reading about C-diff.
I can recommend Culturelle to help your mom recover from this deadly infection. Culturelle can be bought at almost any drugstore. It runs $20 to $30 per box. (It's capsules). This product is a specific probiotic called Lactobacillus acidophilus GG. It is completely safe, and very effective in controlling Clostridia. It takes a long time to recover from this; many months to a year or more. I kept my mom on the Culturelle for 6 months following the Vancomycin treatment. She was SO sick with this infection, but the antibiotic\probiotic combination got her through it. Her C-diff is gone, or at least, completely controlled by probiotics now.
Seriously, get the Culturelle for your mom. This is a serious infection, and I have read that probiotic control of Clostridia has been the most successful therapy.
Remember, the antibiotics will cause a die-off reaction, and your mom will probably feel extremely ill from this. Her doctor should be watching her closely. Some people have lessened their die-off reaction by using bentonite or powdered charcoal to absorb the toxins. It's available at health food stores.
Thank you so much for all the information. The nurse told me she would put her on vancomycin but they didn't they put her back on the flagyl. How long was your mom on the antibiotic? I have a meeting Thursday with her doctor, the nurse and therapist so I am going in with guns loaded (not litterally) don't want the police showing up on my doorsteps.
I don't remember how long my mom took the antibiotics, but I will talk to her later today and get back to you with that info. (If she remembers!)
Good luck with the doctors. Unless there is some specific reason not to, such as allergy, a course of vancomycin is the antibiotic that, from my knowledge works best for this.
I know how you feel. My sister and I were frustrated with the ho-hum attitude of my mom's doctor. She lost so much weight, and seemed to be dying a little more each day. We were relieved to find the info about Culturelle, and it's effect on C-diff. Taking an active part in my mom's recovery gave us all more confidence that she would pull through. The doctor's may not think the probiotics are all that helpful, but I sure do!
I just spoke with my mom. Timewise, she doesn't remember how long she was on the antibiotics. She remembers that she had to reorder the Flagyl 3 times, so it was several weeks. When she was switched to Vancomycin, she only needed the one prescription to control the C-diff, so it was much less time than she was on the Flagyl. And then she was on the Culturelle for 6 months.
One other thing I forgot to mention earlier is that I bought lots of digestive enzymes for her to take. They are great for supporting the intestinal tract and "cleaning up" toxins in the blood. However, I would recommend waiting until your mom is doing much better before adding these, as they may irritate her already injured intestines. Too many digestive enzymes can cause diarrhea. (But they do get the toxins out faster!)
Thank you for so much info. I had a meeting with the center yesterday and found out they have her on a probiotic and vancomycin which they just started her on Tuesday. She is doing so much better. Sat up in the wheel chair for 3 hrs yesterday and I also found out I can take her out for 4 hrs at a time so I am getting her on Sunday at the very least and bringing her home for a few then out to eat. What ever she wants. We talked about the Culturelle and they said if I wanted to bring it they would dispense it to her so I am going to get that this evening. The DOR stated I might have to get it at GNC which is a health food/vitamin place but I will try CVS first (pharmacy). We did find out that she can't come home until this is gone. She is going to be on vancomycin for 10 days then will test the stool and she has to have 3 clear tests before coming home. So we figure 3 weeks total. I will talk to them about the digestive enzymes as the DOR has been a great help to me in getting her on the vancomycin and off the flagyl again. As you state I don't want to get her tummy and bowls all messed up but would like to get that out of her as quickly as possible.
Again thank you so very much for all your help. Where are you anyway? I am in Florida, Daytona Beach work in Orlando.
Sandy, if they already have her on a probiotic you don't need to supplement with the Culturelle.
I hope you also realize that C. diff can be aquired from an infected individual. So please make sure that your mother is doing a lot of hand washing. In addition, the wheelchair she's in and surfaces she touches should be disinfected with a 10 percent solution of bleach before you leave the hospital, any utensils she uses have to be treated different (so please don't go out to eat), etc. If you bring her home, you're going to have to disinfect any surfaces she touches in your home. She shouldn't be around children if possible. And you should make sure to make sure you wash your hands, etc.
And please, find out what she can tolerate before you say 'anything she wants to eat.' That's not the greatest idea to implement, although I know you mean well. There are many things her system will not be able to handle, so be cautious.
I was wondering if anyone knows the answer to this.....will c diff toxins show positive during die-off? the reason i am asking is that i was treated for 6 months for C diff and was symptom free for 2 months of it. besides a few aches and pains. then I started a new diet from naturopath and upped my probiotics and garlic supplements( also being treated for Candida naturally)then the other day I got a bad hit of diarrhea and got alot of pain. i had two stool samples done and both were positive but I only had the diarrhea for that one day and have had 2-3 loose stools each day since. The day i had the diarrhea there was more mucus then i had ever seen and really strange looking BM's All my blood work came back fine and I feel much better after only 3 days.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.